Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2003

Flash Flood Warning 113, NWS JSJ

November 13, 2003

NWS JSJ issued this flash flood warning at Nov 13, 2003, 10:50 PM CST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2003, 10:50 PM CST (04:50 UTC)
Expired
Nov 14, 2003, 9:00 PM CST
In force
22 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 140456
FFWSJU
VIC020-030-141100-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1250 AM AST FRI NOV 14 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED AND EXPANDED 

* A FLASH FLOOD WARNING TO INCLUDE ALL OF THE U.S. VIRGIN ISLANDS

     SAINT CROIX SAINT THOMAS SAINT JOHN AND THE ADJACENT SMALLER    
     ISLANDS 

* UNTIL 700 AM AST FRIDAY

* AT 1245 AM AST...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS 
AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY NORTHEAST 
ACROSS THESE ISLANDS...WITH OTHER SHOWERS AND STORMS CONTAINING 
TORRENTIAL RAINFALL...POISED TO MOVE ACROSS THE WARNING AREA THROUGH 
AT LEAST 700 AM. ADDITIONAL RAINFALL OF 2 TO 3 INCHES IS LIKELY... 
AND THIS ADDED RAINFALL WILL AGGRAVATE ONGOING FLOODING AND INITIATE 
NEW FLASH FLOODING OF GUTS...STREAMS AND OTHER FLOOD PRONE AREAS. IN 
ADDITION...ROCK AND MUDSLIDES ARE LIKELY OVER AREAS OF STEEP TERRAIN.

THIS A PARTICULARLY DANGEROUS AND LIFE THREATENING SITUATION STAY 
AWAY FROM STREAMS...GUTS AND LOW LYING AREAS PRONE TO FLOODING 
ACROSS THE WARNING AREA. DO NOT RISK THE LIVES OF YOU OR YOUR LOVED 
ONES. TURN AROUND...DONT DROWN

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

MITCHELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 13, 8:35 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 13, 8:35 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1035 PM AST THU NOV 13 2003

.UPDATE...
FLASH FLOOD WARNING EXTENDED FOR ALL OF PR AND THE NORTHERN VI UNTIL
700 AM. RIVERS CONTINUE OVER BANKFULL...SOME DRAMATICALLY...ACROSS
THESE AREAS. TWO CONVERGENCE BANDS CONTINUE TO FOCUS WIDESPREAD
RAINFALL ACROSS EASTERN PR AND THE NORTHERN VI. VERY HEAVY RAINFALL
OCCURRING FROM VIEQUES TO CULEBRA...WHERE DOPPLER RADAR IS
ESTIMATING A LARGE AREA OF 2 TO 4 INCHES OF RAIN IN JUST THE PAST 3
HOURS. HOWEVER...4 TO 6 INCHES OF RAIN HAS FALLEN IN THE PAST 3 HRS
OVER THE WATERS BETWEEN CULEBRA AND ST. THOMAS...AND THIS TYPE OF
RAINFALL IS CURRENTLY MAKING ITS WAY OVER ST. THOMAS...SO AN
ELEVATED FLOODING CONCERN THERE OVERNIGHT. LINES OF THUNDERSTORMS
NOW DEVELOPING OFF THE NW COAST OF PR...AND POISED TO AFFECT THAT
PORTION OF THE ISLAND SOON. UPDATED ZFP ONLY TO CHANGE THE
HEADLINES. NO OTHER CHANGES MADE. AMAZING RAINFALL AMOUNTS PAST FEW
DAYS...PLEASE REFER TO THE PUBLIC INFO STMT (PNS) THAT WAS ISSUED
EARLIER THIS EVENING FOR SPECIFICS. /DG

&&

.PREV EVENING DISCUSSION...
SCENARIO WORSENING THIS EVENING...WITH BANDS OF MODERATE TO HEAVY
RAINFALL CONTINUING TO DEVELOP AND MOVE ONSHORE ALONG THE SOUTH AND
WEST COAST OF PR. THESE BANDS WILL CONTINUE TO PUSH OFF TOWARD THE
NORTHEAST...AFFECTING MUCH OF THE ISLAND. HARDEST HIT AREAS THIS
EVENING HAVE BEEN FROM JUANA DIAZ TO VILLALBA...AIBONITO TO
BARRANQUITAS...AND COAMO. WE HAVE RECEIVED REPORTS OF AT LEAST 6
PERSONS BEING OVERTAKEN BY RIVERS IN THESE AREAS...WITH RESCUES
ONGOING AND HUNDREDS OF PEOPLE SEEKING SHELTERS. AM CONCERNED ABOUT
THE REFORMATION OF BANDS OF RAINFALL OFF OF THE SW COAST OF
PR...WHICH ARE INTENSIFYING. LOOKS LIKE A WET NIGHT AREA WIDE...AND
UPDATED THE FORECAST TO ACCOUNT FOR THIS. WE EXTENDED THE FLASH
FLOOD WARNING FOR THE ENTIRE ISLAND AND EXPANDED IT TO INCLUDE
CULEBRA AND VIEQUES. FFW IS EFFECTIVE UNTIL 1AM...BUT LIKELY WILL BE
EXTENDED FURTHER. A DANGEROUS NIGHT AHEAD. A BROAD FLASH FLOOD
WARNING IS OUT...BUT WE WILL KEEP PUBLIC...MEDIA...AND CIVIL DEFENSE
AUTHORITIES UPDATED VIA FLASH FLOOD STATEMENTS. /DG

&&

.PREV DISCUSSION...
MOST OF THE SHOWERS HAVE SHIFTED TO THE EAST OF PUERTO RICO AS THE
TROUGH AXIS HAVE MOVE THROUGH THESE DIRECTION. LIGHT TO MODERATE
SHOWERS ARE STILL AFFECTING THE SOUTHERN COAST...ENOUGH TO MAKE
RIVERS TO RESPOND WITH ONLY RAINFALL ACCUMULATION OF AROUND 1 INCH
AN HOUR. THE AREA THAT IS MOST AFFECTED AT THIS HOUR WILL BE THE
EASTERN SECTIONS OF PUERTO RICO AND ADJACENT ISLANDS. WINDS WILL
CONTINUE FROM THE SOUTH UNTIL SATURDAY WHEN A WEAK BOUNDARY IS
EXPECTED TO MOVE ACROSS OUR AREA. THIS BOUNDARY COULD NOT BE SEEN IN
THE SATELLITES IMAGERIES.

MODELS ARE SHOWING THIS UPPER LEVEL TROUGH IS FORECAST TO WEAKEN AND
MOVE EASTWARD FRIDAY AFTERNOON THROUGH SATURDAY MORNING...WHICH
SHOULD BRING ABOUT SOME IMPROVEMENT IN THE LOCAL WEATHER. HOWEVER
LOW LEVEL MOISTURE WILL REMAIN HIGH ACROSS THE REGION THROUGH THE
UPCOMING WEEKEND...TO MAINTAIN MODERATE TO HIGH RAIN CHANCES.

MARINE...THE NORTHERN SWELL THAT IS REACHING OUR NORTHERN COAST IS
EXPECTED TO SLOWLY DECREASE OVERNIGHT. THE WW3 MODEL IS STILL
SHOWING LARGE SWELLS REACHING OUR NORTHERN COASTS ON LATE SATURDAY
AND SUNDAY. I DONT SEE ANY FETCH THAT COULD DEVELOP THIS LARGE
SWELLS THEREFORE I DONT BELIEVE THAT IT WILL BE THIS BIG.

.SJU...
.PR...FFW PRZALL. FFA PRZALL.
.VI...FFW VIZ001. FFA VIZALL.

EQUIPMENT...NO PROBLEMS AT THIS TIME
Hazardous weather outlook, Nov 13, 3:13 AM CST, 19 hours 37 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THURSDAY NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP AND MOVE
INLAND ACROSS PUERTO RICO INCLUDING THE ISLANDS OF VIEQUES AND
CULEBRA THROUGH THIS EVENING. THE WEST...AND NORTHWEST SECTIONS
SECTIONS OF PUERTO RICO WILL ALSO SEE AND INCREASE IN SHOWERS AND
THUNDERSTORMS TODAY AS A SURFACE LOW PRESSURE SYSTEM MOVES NORTH
NORTHEAST ACROSS THE ISLAND. AREAS OF HEAVY RAINFALL ARE POSSIBLE
ACROSS ALL OF PUERTO RICO. PREVIOUS RAINFALL HAVE JUST ABOUT
SATURATED ALL TERRAIN ACROSS PUERTO RICO AND THE ADJACENT ISLANDS.
LANDSLIDES AND OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH
WILL REMAIN IN EFFECT FOR ALL OF PUERTO RICO THROUGH 600 PM THIS
THURSDAY EVENING....WITH HIGH PROBABILITIES OF THE CONTINUED
ISSUANCE OF FLOOD WARNINGS ACROSS PORTIONS OF THE ISLAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.FRIDAY THROUGH WEDNESDAY...AS THE LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS CONTINUES TO DRIFT NORTH
NORTHEAST ACROSS PUERTO RICO...LOCAL WEATHER CONDITIONS WILL SLOWLY
IMPROVE BY LATE FRIDAY AND THEREAFTER. MEANWHILE...SCATTERED TO
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREAS
ARE EXPECTED. THERE IS A HIGH POTENTIAL FOR URBAN AND FLASH FLOODING
ON FRIDAY.  NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE INLAND ACROSS THESE
ISLANDS THROUGH THIS EVENING. PREVIOUS RAINFALL HAVE COMPLETELY
SATURATED SOILS ACROSS THE U.S. VIRGIN ISLANDS AND ADJACENT ISLANDS.
LANDSLIDES OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH 600 PM THIS EVENING...AS A RESULT THE POTENTIAL
OF GUT AND STREAM FLOODING WILL CONTINUE TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.FRIDAY THROUGH WEDNESDAY...AS A BROAD LOW PRESSURE SYSTEM
RESPONSIBLE FOR THE CURRENT WEATHER CONDITIONS CONTINUES TO DRIFT
NORTH NORTHEAST ACROSS PUERTO RICO...LOCAL WEATHER CONDITIONS WILL
SLOWLY IMPROVE BY FRIDAY AND THEREAFTER. MEANWHILE...SCATTERED
TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL
AREAS ARE EXPECTED. THERE IS A GOOD POTENTIAL FOR URBAN AND GUT
FLOODING ON FRIDAY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, Nov 13, 6:03 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
803 PM AST THU NOV 13 2003

TIME(AST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    COMERIO                   PR   FLASH FLOOD
11/13/03   COMERIO                        LA PLAT DAM IN COMERIO
                                          OPENED THREE GATES.

RM
Local storm report, Nov 13, 6:05 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
805 PM AST THU NOV 13 2003

TIME(AST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    CIALES                    PR   FLASH FLOOD
11/13/03   CIALES                         200 PEOPLE BEING EVAUATED
                                          TO SHELTERS.

RM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 6:09 PM CSTFlash Flood WarningJSJ22 hr
Nov 13, 10:50 PM CSTFlash Flood WarningJSJ22 hr
Nov 14, 5:00 AM CSTFlash Flood WarningJSJ20 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.